Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2002, 5:13 PM CDT for Edwards County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- May 11, 2002, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 112213 SVRDDC KSC047-112300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDWARDS COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 600 PM CDT * AT 513 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF KINSLEY...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED CENTERVIEW AT 525 PM CDT FELLSBURG AT 530 PM CDT TROUSDALE AT 540 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3795 9956 3774 9954 3774 9902 3795 9903 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:28 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 11, 3:28 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT SAT MAY 11 2002 DAYS 1-2... THIS AFTERNOONS WATER VAPOR LOOP SHOWS A JET MAX MIGRATING NORTHEAST OVER THE WESTERN HIGH PLAINS. AREA WIND PROFILERS ALSO SUPPORT THIS AS WELL. COLD FRONT STARTING TO LIGHT UP PER RADAR AND VIS SAT DATA. SFC OBS SHOW BEST LOW-LEVEL MOISTURE FROM THE EASTERN TEXAS PANHANDLE TO THE FAR EASTERN CWA. AS THE REST OF THE AFTERNOON PASSES AND COLD FRONT CONTINUES TO SLIDE SOUTH, THE CHANCE FOR CONVECTION EXISTS. THE BEST CHANCES FOR WIDESPREAD CONVECTION WILL BE OVER THE EASTERN CWA TONIGHT. WITH THIS IN MIND, WILL KEEP POP GRADIENT GOING FROM PREVIOUS SHIFT. FOR SUNDAY...MID/UPPER TROP VORT THATS OVER AZ THIS AFTERNOON WILL MOVE EAST TONIGHT INTO SUNDAY. BEST MID-LEVEL LAPSE RATES WILL BE JUST TO OUR SOUTH DURING THE DAY. HOWEVER, THERE WILL BE SOME MID/UPPER MOISTURE AVAILABLE FOR SHOWERS. THEREFORE, WILL SHOTGUN A CHANCE POP FOR ALL CWA. WITH CAA AND PLENTIFUL CLOUD OVERHEAD, HIGHS WILL RANGE FROM THE LOWER 50S NORTH TO THE LOWER 60S FAR SOUTHEAST. FOR MONDAY...WITH UPPER VORT TO OUR SOUTHEAST, CWA WILL BE UNDER DOWNWARD MOTION. UPSHOT IS THAT SUNNY SKIES SHOULD PREVAIL. WILL PLAN TO GO ABOVE CURRENT MAV NUMBERS FOR HIGHS. PCPN NIL THIS PERIOD. DAYS 3-7... THE CURRENT EXTENDED LOOKED ON TRACK...FROM WHAT I HAVE BEEN ABLE TO STUDY. ANALYSIS WAS SHORTENED TODAY DUE TO SEVERE POTENTIAL. TODAY/S RUN OF THE AVN AND YESTERDAY/S ECMWF ARE SIMILAR THROUGH ABOUT 15/12Z TIME FRAME, THEN THE AVN SPEEDS UP THE EASTWARD MOVEMENT OF THE UPPER LOW OVER MONTANA, WHILE ECMWF DIGS AND MOVES THIS LOW PRESSURE CENTER AT SLOWER PACE, AND THUS DIGS A LARGER SCALE TROUGH THROUGH THE MOUNTAIN STATES. WITH THIS IN MIND, WILL KEEP A CHANCE FOR THUNDERSTORMS IN THURSDAY AND FRIDAY PERIODS, BUT NOT IN NEWLY INTRODUCED SATURDAY PERIOD. AHEAD OF APPROACHING UPPER SYSTEM, HIGH TEMPS COULD GET PRETTY TOASTY WED AND THUR, AND CURRENT FORECAST REFLECTS THIS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 44 52 38 74 / 70 30 0 0 GCK 45 57 41 77 / 50 30 0 0 EHA 44 55 40 80 / 30 30 0 0 LBL 45 57 41 77 / 50 30 0 0 HYS 44 52 38 74 / 70 30 0 0 P28 47 59 42 75 / 70 30 0 0 .DDC...NONE. 16/12
In the hours before
Local storm report, May 11, 1:36 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
136 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0123 AM 16 ESE ULYSSES KS .75 INCH HAIL
05/11/02 GRANT REPORTED BY LAW
ENFORCEMENT
0130 AM 16 N SUBLETTE KS 1.00 INCH HAIL
05/11/02 HASKELL REPORTED BY PUBLIC
0140 AM 12 S GARDEN CITY KS .88 INCH HAIL
05/11/02 FINNEY REPORTED BY CO-OP
OBSERVERS
TSBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 46 min |
| May 11, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 51 min |
| May 11, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 46 min |
| May 11, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| May 11, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 45 min |
| May 11, 4:24 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 36 min |
| May 11, 5:01 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 29 min |
| May 11, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
| May 11, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 11, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| May 11, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 63 min |
| May 11, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 30 min |
| May 11, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| May 11, 6:06 PM CDT | Tornado Warning | DDC | Stafford | 24 min |
| May 11, 6:13 PM CDT | Tornado Warning | DDC | Pratt | 32 min |
| May 11, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 37 min |
| May 11, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 34 min |
| May 11, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade, Seward | 64 min |
| May 11, 6:47 PM CDT | Tornado Warning | DDC | Pratt | 28 min |
| May 11, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.